Kansas, 2013

High Wind in Kansas, September 23, 2013

September 23, 2013 · NWS DDC · 3 events in 3 counties and zones

Strong gusty winds which developed due to low level|mixing and a tight surface pressure gradient across west central Kansas eased up during the early evening.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Strong gusty winds which developed due to low level|mixing and a tight surface pressure gradient across west central Kansas eased up during the early evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 23, 11:09 AM CST, 34 minutes earlier.

Area forecast discussion, Sep 23, 11:09 AM CST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
1209 PM CDT Mon Sep 23 2013

...Updated synopsis and aviation discussion...

.SYNOPSIS...
ISSUED AT 1207 PM CDT MON SEP 23 2013

A 500mb low was located over eastern Colorado at 12z Monday and a
300mb jet streak extended from the base of the upper low, across
the panhandle of Texas into southwest Kansas. Another 500mb low
was located just off the west coast of British Columbia. Moisture
was present at the 700mb level under and just east/northeast of
this upper low across western Kansas. The high based precipitation
earlier this morning related well to where this moisture was ahead
of the upper low. In addition another area of widespread
precipitation was present just west of the upper low across
portions of Colorado which related well to where the better 850mb-
700mb was located at 12z Monday. At the surface an area of low
pressure was located across northeast Colorado with a surface cold
front extending south into northeast New Mexico.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 307 AM CDT MON SEP 23 2013

The 00z runs of the short and medium range models show this wave
continuing to exhibit a closed low as it tracks from eastern
Colorado across far northwest Kansas today and into eastern
Nebraska by this evening. The band of rain with embedded thunder will
track east and northeast across western Kansas through the morning
hours and should be exiting central Kansas by early this afternoon.
Given the rapid movement and light precipitation in area ASOS reports,
the current forecast looks reasonable. Will also continue to mention
isolated thunder.

Model soundings continue to support temperatures in the upper 70s
to low 80s for high temperatures today. The area from Syracuse through
Scott City should only see highs in the mid 70s due to somewhat cooler
temperatures over that area during peak heating hours.

Winds today should at least be in the breezy to windy category.
The GFS is suggesting that winds could reach advisory levels today
but it seems to be the most bullish with this idea compared to other
models. Will hold off on any wind headlines for now but areas from
Wakeeney through Scott City and possibly Syracuse, where winds
aloft should be stronger, will have to be watched.

Winds will over far southwest Kansas will diminish this evening as we
decouple under clear skies. Areas east of a Dighton to Dodge City
line could see winds staying up in the 10 t0 20 mph range
overnight as fairly strong winds will continue off the surface.

.LONG TERM...(Tuesday through Sunday)
ISSUED AT 345 AM CDT MON SEP 23 2013

Medium range models indicate an upper level trough of low pressure
pushing east across the Central Plains Tuesday. Meanwhile, a slowly
building upper level ridge across the Intermountain West is expected
to drift slowly east into the Western High Plains late Tuesday and
across the Central Plains Wednesday into early Thursday. Along with
little low level moisture across the region, dry conditions are
likely to prevail across western Kansas through Thursday evening.
Although all mid range models begin to diverge late in the week,
they agree showing an upper level trough digging southeast across
the Pacific Northwest Wednesday and into the Rockies by Friday
setting up the next chance for precip across portions of western
Kansas going into the early part of the weekend.

Seasonal temperatures are expected to continue Tuesday as slightly
cooler air filters south into western Kansas behind a weak cold
front pushing across the area Monday. The GFS/ECMWF show H85
temperatures ranging from the mid teens(C) across central Kansas
to near 20C closer to the Colorado border. Under mostly sunny
skies, highs are expected to climb well up into the 70s(F) with a
few lower 80s(F) possible in some locations. After a brief break
Tuesday, the warming trend will continue Wednesday and Thursday as
the aforementioned upper level ridging moves into the region from
the west. Lee side troughing will develop across eastern Colorado
Wednesday and strengthen into Thursday setting up a southerly flow
across western Kansas drawing warmer into the region. Widespread
80s(F) are likely Wednesday afternoon with near 90F possible in
some locations Thursday. Much cooler temperatures are expected by
the weekend as the approaching upper level trough mentioned
earlier helps push a cold front into western Kansas toward the
end of the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
ISSUED AT 1207 PM CDT MON SEP 23 2013

Gusty south winds at 20 to 25 knots will gradually subside to
around 20 knots and veer more to the west this afternoon, as a
surface cold front moves across western Kansas. Based on the 12z
NAM bufr soundings some afternoon clouds in the 5000 to 1000 ft
agl level can be expected across western Kansas through the late
day. Skies will clear early this evening as an upper low lifts
northeast into Nebraska. A northwest wind will be at around 15
knots overnight as the surface cold front moves east into western
Kansas.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  80  51  80  57 /  20   0   0   0
GCK  76  49  79  56 /  30   0   0   0
EHA  79  49  78  56 /  10   0   0   0
LBL  80  49  80  56 /  20   0   0   0
HYS  77  52  79  55 /  40  10   0   0
P28  81  55  80  56 /  10   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Burgert
SHORT TERM...Gerard
LONG TERM...JJohnson
AVIATION...Burgert
Hazardous weather outlook, Sep 23, 4:01 AM CST, 7 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
501 AM CDT MON SEP 23 2013

KSZ030-031-043>046-061>066-074>081-084>090-241000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
501 AM CDT MON SEP 23 2013 /401 AM MDT MON SEP 23 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND POSSIBLY A FEW THUNDERSTORMS WILL MOVE
ACROSS SOUTHWEST KANSAS THIS MORNING AND EARLY AFTERNOON. SOME
OCCASIONAL LIGHTNING MAY OCCUR WITH THE STORMS BUT NO OTHER SEVERE
WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS WESTERN KANSAS
ON FRIDAY. THE THREAT FOR SEVERE WEATHER FROM THESE STORMS APPEARS
LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY TODAY.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

GERARD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Hamilton

When
September 23, 11:43 AM CST
Where
Hamilton forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
37.999, -101.791 (the zone’s center; the record gives no point)

The gust was measured at the Syracuse airport.

High Wind, Grant

When
September 23, 11:57 AM CST
Where
Grant forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
37.562, -101.308 (the zone’s center; the record gives no point)

The 62 mph gust occurred at the Ulysses airport. There were many traffic accidents due to poor visibility in blowing dirt and sand.

High Wind, Scott

When
September 23, 5:40 PM CST
Where
Scott forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Public
Coordinates
38.482, -100.907 (the zone’s center; the record gives no point)

The gust was measured at a home weather station located 1 mile WNW of Shallow Water.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 478759, 478757, 478761.